Alert archive / Wyoming / High Wind Watches in 2023

High Wind Watch 2, NWS Cheyenne, WY

January 3, 2023Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 3, 2023, 3:29 AM MST for Laramie County, Platte County, Wyoming. It took effect at Jan 3, 2023, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2023, 3:29 AM MST (10:29 UTC)
In effect from
Jan 3, 2023, 11:00 PM MST
Expired
Jan 3, 2023, 2:41 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 2, 10:45 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 2, 10:45 PM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MST Mon Jan 2 2023

.UPDATE...
Issued at 739 PM MST Mon Jan 2 2023

Current observations and webcams across the lower elevations of
Carbon and Albany Counties show decreasing snowfall rates over the
last 6 hours. Decided to cancel the Winter Storm and Winter
Weather Advisories early with only light snow flurries expected
for the rest of tonight. All other Winter Storm Warnings remain in
effect for the eastern plains and in the mountains including the
northern Snowy Range foothills. Updates have been sent.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM MST Mon Jan 2 2023

Forecast challenges deal with freezing precipitation and
changeover to snow across our southern forecast areas.

Currently...700 and 500mb low currently along the west central
Wyoming/northwestern Colorado border just west of Carbon county
this afternoon/ While areas west of the Laramie Range continue to
see heavy snowfall...areas east of the Laramie Range have been dry
slotted with freezing drizzle and in some cases freezing rain
being the primary weather reported. There are impacts from this
freezing drizzle/rain as there are reports of power outages in
Kimball and Cheyenne Counties in the southern Panhandle. So the
question is...when will this dry slot finally move out or fill in?

Latest IR imagery showing mid clouds moving north from central
Colorado this afternoon. So it looks like we may be soon getting
the seeder feeder clouds needed to turn this freezing precip over
to snow. Latest GFS guidance shows the 700mb low moving and
developing over eastern Colorado by 00Z. Sounding showing dry slot
moistening up over Cheyenne and the southern Panhandle. Wrap
around moisture develops over the Panhandle after 00Z with all
snow developing shortly after that. Going to keep warnings going
as they are in anticipation of this taking place.

One concern with the Panhandle warnings. Looks like the wrap
around moisture stays a while longer out there. So went ahead and
extended the WSW through 18Z Tuesday instead of 11PM tonight.

Next concern deals with strong winds. Looks like they begin to
come up late afternoon Tuesday. After coordinating with WYDOT
Pathfinder this afternoon...it was relayed that the snow that has
fallen is very transportable. So travel impacts in the wind prone
areas expected to be high. Will keep the High WInd Watch going as
is and wait until we drop current headlines to issue overnight.

.LONG TERM...(Thursday through Monday)
Issued at 300 PM MST Mon Jan 2 2023

The medium range to extended forecast includes near seasonal to
above average temperatures favored, with a couple of shortwave
disturbances that will move through the area bringing light amounts
of precipitation. Upper level ridge amplification will be the
primary factor as to why we begin to see a gradual trend to slightly
warmer temperatures during the extended period.

Gusty winds will be winding down by early Thursday as the surface
pressure gradients wane across the higher terrain. WAA and dry air
will ensue as the upper level ridge pattern begins to amplify and
propagate from the Great Basin toward our cwa. 700mb temperatures
will from 0C to -5C by 0Z Friday. This will result in afternoon
highs ranging in the 30s to lower 40s. Overnight Thursday into early
Friday, a shortwave is progged to swing from the Pacific Northwest
coastline as the energy shears off from a larger, more developed
system. The shortwave will be lackluster with regard to widespread
precipitation, with the highest chances for light snow occurring
along and west of the Laramie Range throughout Friday. Temperatures
are likely to remain in the 30s and 40s once again for the high
plains/lower terrain, with the higher elevations seeing upper teens
to lower 20s for daytime highs.

Over the weekend into early next week, there will be a series of
additional shortwaves that are progged to move over our region. Each
shortwave isn't being advertised to include very much moisture as
the swing from the Intermountain West toward the Central Plains. The
shortwave disturbances will be propagating along zonal to a general
upper level ridge amplifying pattern. Thus temperatures are forecast
to remain similar for several days in a row...daytime highs in the
30s to 40s, with the higher elevations remaining colder.  In-house
probabilistic wind guidance continues to hint at winds picking back
up in speeds for the higher terrain by the end of the weekend into
early next. We will continue to monitor model guidance for
weather trends and reflect them in the forecast as they occur.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1043 PM MST Mon Jan 2 2023

Western Nebraska Terminals: -SN will continue overnight but should
taper off by the morning hours with some lingering showers. Periods
of moderate to heavy snow are possible. Expect IFR conditions for
the remainder of the overnight with poor visibility and low CIGs.
Conditions will gradually improve through the morning hours as
CIGs and visibility slowly lift to MVFR. Most terminals will see
VFR conditions by late afternoon.

Southeast Wyoming Terminals: Conditions have improved at KRWL and
KLAR. Not expecting much in the way of precipitation at these
terminals, though some scattered snow showers are possible for the
remainder of the overnight. Any snow showers may reduce visibility,
however, CIGs are expected to stay low through at least the early
morning hours. Expect -SN to continue at KCYS until about 08Z,
with scattered snow showers possible through the early morning
hours. Expect poor visibility in snow, and for low CIGs to persist
through the morning hours.

&&

.FIRE WEATHER...
Issued at 300 PM MST Mon Jan 2 2023

Minimal fire weather concerns over the next week with deep and
widespread snowpack across our western and northern fire weather
zones. Further south near the I-80 Corridor...snowpack has been
much less...but still potential for several inches through
tonight. Strong winds return to the wind prone areas Tuesday night
and Wednesday with widespread drifting and blowing snow. Next snow
event looking like Friday and Saturday. Fire weather concerns
pretty much non-existent for the foreseeable future.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 PM MST this evening for WYZ101>103-
     106>108-110-112-114-116>119.

     High Wind Watch from Tuesday afternoon through Wednesday
     afternoon for WYZ106-110-116-117.

NE...Winter Storm Warning until 8 AM MST Tuesday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...BW
AVIATION...SF
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 2, 7:38 PM MST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 PM MST Mon Jan 2 2023

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
040245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
738 PM MST Mon Jan 2 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Snowfall will continue tonight with Winter Storm Warnings in
effect. The heaviest snow will be across the western Nebraska
Panhandle where an additional 3 to 7 inches will fall by early
Tuesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow will end from west to east early Tuesday morning. Winter
Storm Warnings remain in effect until 8 AM MST.

.Spotter information statement...

Spotters are encouraged to report storm total snow to the National
Weather Service.

WYZ103-106-110-112-114-116-040245-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Sierra Madre Range-Snowy Range-
South Laramie Range-
738 PM MST Mon Jan 2 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Steady snow should gradually come to an end by midnight tonight.
Winter Storm Warnings remain in effect until 11 PM MST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winds are expected to increase out of the west late Tuesday and
Tuesday night. Blowing snow may result in very low visibilities at
times.

.Spotter information statement...

Spotters are encouraged to report storm total snow to the National
Weather Service.

WYZ104-105-109-111-113-115-040245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
738 PM MST Mon Jan 2 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Occasional snow flurries are expected tonight with an additional
dusting to one inch of snow possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Westerly winds will increase late Tuesday and Tuesday night.
Blowing snow is possible with visibilities below 2 miles and
drifting snow on area roadways.

.Spotter information statement...

Spotters are encouraged to report storm total snow to the National
Weather Service.

TT

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:16 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Laramie, Platte50 hr
Jan 3, 3:29 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte50 hr

Nearby

High Wind Watches in Wyoming, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.